P-Factor-Approach to Degenerate Optimization Problems

  • O. A. Brezhneva
  • A. A. Tret’yakov
Part of the IFIP International Federation for Information Processing book series (IFIPAICT, volume 199)


The paper describes and analyzes an application of the p-regularity theory to nonregular, (irregular, degenerate) nonlinear optimization problems. The p-regularity theory, also known as the factor-analysis of nonlinear mappings, has been developing successfully for the last twenty years. The p-factor-approach is based on the construction of a p-factor-operator, which allows us to describe and analyze nonlinear problems in the degenerate case.

First, we illustrate how to use the p-factor-approach to solve degenerate optimization problems with equality constraints, in which the Lagrange multiplier associated with the objective function might be equal to zero. We then present necessary and sufficient optimality conditions for a degenerate optimization problem with inequality constraints. The p-factor-approach is also used for solving mathematical programs with equilibrium constraints (MPECs). We show that the constraints are 2-regular at the solution of the MPEC. This property allows us to localize the minimizer independently of the objective function. The same idea is applied to some other nonregular nonlinear programming problems and allows us to reduce these problems to a regular system of equations without an objective function.


Lagrange optimality conditions degeneracy p-regularity 


  1. [1]
    F. Facchinei, A. Fisher, and C. Kanzow, On the accurate identification of active constraints, SIAM J. Optim., 9 (1998), pp. 14–32.CrossRefMATHGoogle Scholar
  2. [2]
    A. F. Izmailov, and A. A. Tret’yakov, Factor-analysis of nonlinear mappings, Nauka, Moscow, 1994 (in Russian).Google Scholar
  3. [3]
    A. A. Tret’yakov, and J. E. Marsden, Factor-analysis of nonlinear mappings: p-regularity theory, Communications on Pure and Applied Analysis, 2 (2003), pp. 425–445.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    S. J. Wright, An algorithm for degenerate nonlinear programming with rapid local convergence, SIAM Journal on Optimization, 15 (2005), pp. 673–696.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© International Federation for Information Processing 2006

Authors and Affiliations

  • O. A. Brezhneva
    • 1
  • A. A. Tret’yakov
    • 2
    • 3
  1. 1.Department of Mathematics and StatisticsMiami UniversityOxfordUSA
  2. 2.Center of the Russian Academy of SciencesMoscowRussia
  3. 3.University of Podlasie in SiedlceSiedlcePoland

Personalised recommendations